Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 169, NWS Raleigh, NC

August 10, 2000Alamance County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 10, 2000, 1:00 AM EDT for Alamance County, Orange County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 1:00 AM EDT (05:00 UTC)
Expired
Aug 10, 2000, 1:45 AM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Alamance County, NC, Orange County, NC

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:20 AM EDTThunderstorm Wind 50 EAlamance, NCDowned trees blocked Hwy 62.
Aug 10, 1:22 AM EDTThunderstorm Wind 50 EHillsborough, NCTrees blown down, one fell through the roof of a house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 100503
SVRRDU
NCC001-067-081-135-151-100545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
100 AM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMANCE COUNTY IN NORTH CAROLINA
  GUILFORD COUNTY IN NORTH CAROLINA
  ORANGE COUNTY IN NORTH CAROLINA
  FORSYTH COUNTY IN NORTH CAROLINA

* UNTIL 145 AM EDT

* AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS MOVING RAPIDLY INTO THE PIEDMONT 
TRIAD AREA FROM THE NORTH. DAMAGING WIND GUSTS ARE LIKELY AS THESE 
STORMS MOVE SOUTH-SOUTHEAST AT 50 MPH ACROSS THE REGION.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BURLINGTON
  CHAPEL HILL
  GRAHAM
  GREENSBORO
  HIGH POINT
  HILLSBOROUGH
  WINSTON-SALEM

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3623 7'978 3619 7999 3620 8044 3581 7990
          3584 7957 3585 7901 3623 7893

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:45 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 9:45 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT WED AUG 9 2000

PROXIMITY 00Z RAOBS SHOW AN ATMOSPHERE POISED FOR DEEP CONVECTION
OVERNIGHT.  THOUGH MESOETA SUGGESTS MOST OF THE THRUST OF THE MCS
OVER WV-ERN KY REGION WILL HEAD DUE SOUTH TO THE WEST OF THE RAH
CWA... WITH THE RESIDENT AIRMASS OVER CENTRAL NC... MCS OUTFLOW MAY
STIMULATE ADDITIONAL DEEP CONVECTION TO THE EAST.

THEREFORE...CHANCE OF TSTMS WILL BE EXTENDED TO THE OVERNIGHT PERIOD
IN MOST IF NOT ALL OF THE RAH CWA.

.RAH...NONE.

RFG

In the hours before

Local storm report, Aug 9, 9:23 PM EDT, 3 hours 37 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
923 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    WHITAKERS                 NC   WIND DAMAGE
08/09/00   EDGECOMBE                      911 REPORTS TWO TREES DOWN

0900 PM    SPRING HOPE               NC   1 INCH HAIL
08/09/00   NASH                           QUARTER SIZE HAIL AND
                                          SEVERAL TREES DOWN AROUND
                                          SPRING HOPE

N

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningRAHNash52 min
Aug 9, 9:36 PM EDTSevere Thunderstorm WarningRAHEdgecombe39 min
Aug 10, 12:50 AM EDTSevere Thunderstorm WarningRAHPerson40 min
Aug 10, 1:00 AM EDTSevere Thunderstorm WarningRAHForsyth, Guilford45 min
Aug 10, 1:37 AM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Randolph38 min
Aug 10, 1:47 AM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake58 min
Aug 10, 3:09 AM EDTSevere Thunderstorm WarningRAHJohnston36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.